Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Austin/San Antonio, TX

March 14, 2004Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 14, 2004, 4:41 PM CST for Edwards County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2004, 4:41 PM CST (22:41 UTC)
Expired
Mar 14, 2004, 5:45 PM CST
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS54 KEWX 142241
SVRSAT
TXC137-142345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CST SUN MAR 14 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  EDWARDS

* UNTIL 545 PM CST

* AT 441 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF ROCKSPRINGS...OR ABOUT 17
  MILES EAST OF LOMA ALTA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF ROCKSPRINGS AT 535 PM

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.


LAT...LON 3003 10059 2985 10057 2985 10001 3012 10004

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:20 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 14, 3:20 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CST SUN MAR 14 2004

.DISCUSSION...
TWO AREAS OF CONVERGENCE AT THE SURFACE CONTRIBUTING TO CURRENT
UPTREND IN COVERAGE OF CONVECTION. THE FIRST...A COASTAL TROUGH
IS BECOMING ILL-DEFINED GIVEN THUNDERSTORM OUTFLOW...BUT APPEARS TO
BE SHIFTING FURTHER SOUTH INTO CWA CRP.  THE OTHER BOUNDARY IS A
WEAK COLD FRONT PUSHING SOUTH ACROSS CWA EWX. THIS BOUNDARY IS ILL-
DEFINED AS WELL GIVEN AREA SURFACE OB WINDS...BUT CAN BE IDENTIFIED
BY TEMPS IN THE 60S TO THE NORTH OF THE FRONT.  AM EXPECTING A
DOWNTREND WITHIN A FEW HOURS AFTER SUNDOWN...AS THIS ROUND IS
LIKELY AIDED BY SURFACE HEATING AHEAD OF THE FRONT.

THE UPPER LOW OVER WESTERN MEXICO WILL OPEN UP AND EJECT OUT OVER
SOUTH TEXAS AND THE GULF OF MEXICO LATE TOMORROW. WILL MAINTAIN
CHANCE POPS UNTIL THEN. WILL CONTINUE WITH SLIGHT CHANCE POPS
TUE AND WED WITH A WEAK COLD FRONT NUDGING DOWN INTO CENTRAL TX AND
A SERIES OF SHORT WAVE TROUGHS MOVING OVER IN THE NW FLOW ALOFT.
UPPER FLOW WEAKENS AND GOES ZONAL AFTER THAT...ALLOWING FOR A
BUILD-UP OF PWS. SO WILL CONTINUE SLIGHT CHANCE POPS INTO FRI...BUT
DROP THEM OFF AFTER THAT GIVEN LOW CONFIDENCE IN MEDIUM RANGE MODEL
SOLUTIONS FOR SAT/SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              57  72  56  75 /  40  30  10  20
AUSTIN BERGSTROM INTL AIRPORT  56  71  53  74 /  40  30  10  20
DEL RIO INTL AIRPORT           58  74  56  79 /  40  10   0   0
SAN ANTONIO INTL AIRPORT       58  71  56  77 /  50  30   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH EAST OF I-35
THRU 9PM CST.

&&

11/01
Hazardous weather outlook, Mar 14, 6:00 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST SUN MAR 14 2004

TXZ171>173-183>194-202>209-217>225-228-151200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:17 PM CSTFlash Flood WarningEWXHays, Lavaca202 days
Mar 14, 2:56 PM CSTSevere Thunderstorm WarningEWXVal Verde64 min
Mar 14, 3:51 PM CSTFlash Flood WarningEWXAtascosa, Karnes, Val Verde202 days
Mar 14, 4:21 PM CSTFlash Flood WarningEWXBastrop, Caldwell, Edwards, Lee202 days
Mar 14, 5:36 PM CSTFlash Flood WarningEWXReal, Travis202 days

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.